Question: My 21 year old son has been suffering from hair loss for a year. He uses ecstasy (MDMA) sometimes and other party drugs. Is it possible that his hair loss is related to these drugs? Thank you.
Answer: Parents and young people alike often wonder if their intake of recreational drugs or their lifestyle in general causes hair loss or if it is related to their hair loss. Drug induced hair loss leads to diffuse thinning all over the scalp and the condition is often very acute and dramatic. This type of shedding is very alarming and any person observing such hair loss should visit their Doctor or seek help immediately. If the drug use is stopped, this type of hair loss often resolves itself and does not continue to progress.
The more commonly observed type of hair loss in men, that progresses slowly, is a receding hairline or generalised thinning on the top area. This is condition is referred to as Male Pattern Baldness (MPB) and is caused by a genetic predisposition to increased levels of Dihydrotestosterone (DHT) which inhibits the hair growth cycle, eventually causing it to cease. MPB affects the majority of men at some stage in their lives including a large number of young men. Many men at the age of 21 often have hair loss that is due to this genetic reason rather than the use of recreational drugs although the drugs may help to accelerate hair loss.
It is important that your son sees an expert in order to get his condition diagnosed correctly. This will help you and him find out whether his intake of recreational drugs is contributing to his hair loss but will also ensure the condition can be prevented.
An early diagnosis is key to successfully preventing complete baldness. Here at The Belgravia Centre we offer free consultations with a specialist who will identify the cause of the hair loss advise on treatment options and what steps can be taken to prevent hair loss in the future. Alternatively, your son can complete the online diagnostic form and one of the clinic’s specialists will contact him.